Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Springfield, MO

April 27, 2002Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2002, 10:02 PM CDT for Douglas County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2002, 10:02 PM CDT (03:02 UTC)
Expired
Apr 27, 2002, 10:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 280302
SVRSGF
MOC067-280345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF NORWOOD...OR 14 MILES EAST OF AVA...AND MOVING EAST
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DOUGLAS COUNTY.

THE TOWNS OF BRUSHYKNOB...DRURY AND VANZANT ARE ALSO IN THE PATH OF
THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3706 9254 3680 9252 3681 9210 3706 9210

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:12 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 27, 3:12 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT APR 27 2002

ZONES SENT EARLY FOR TORNADO WATCH FOR AREAS FROM FT SCOTT TO WARSAW.

FORECAST CHALLENGES PRIMARY TIED TO EXTENT OF LATE AFTERNOON/EARLY
EVENING TSRA OVER NORTHWEST COUNTIES.

COMPLEX SURFACE PATTERN ACROSS MIDWEST WITH WARM FRONT DEVELOPING
OVER NORTHERN MO AND SECOND BOUNDARY MARKING LEADING EDGE OF MUCH
HIGHER DEW POINTS SURGING THROUGH OK INTO SOUTHWEST AR.  BOUNDARIES
TRAIL WESTWARD TO SURFACE LOW NEAR CNK.  LINE OF DEVELOPING CU THEN
EXTEND SOUTHWARD ALONG DRY LINE AND ALONG THE NOSE OF 65 PLUS DEGREE
DEW POINTS.  CLEARING BEGINNING TO QUICKEN AHEAD OF DRY LINE...BUT
ATMOSPHERE HAS BEEN SLOW TO WARM. SHEAR PROFILE SUFFICIENT FOR LOW
LEVEL TURNING...BUT INSTABILITY IN QUESTION GIVEN LATER THAN
ANTICIPATED CLEARING.

HAVE MAINTAINED LOW POPS OVER NORTHERN CWA THIS EVENING WITH
COMBINATION OF KS STORMS INTERACTING WITH INCREASING MOISTURE AND
SOME LIMITED INFLUENCE OF H250 DIFLUENCE.   LOW POPS ALSO MAINTAINED
OVER SOUTH CENTRAL MO WHERE WIDELY SCATTERED SHRA STILL HANGING IN
THERE.

DRY PUNCH TO PUSH THROUGH LATE THIS EVENING ENDING RAIN CHANCES INTO
EARLY NEXT WEEK WHEN A WARM FRONT LOOKS TO DEVELOP TO OUR SOUTH AND
RAPIDLY MOVE ACROSS MO MONDAY NIGHT.  CONFIDENCE LACKING TO SOME
DEGREE WITH THIS SYSTEM...HOWEVER IT LOOKS LIKE MAJORITY OF RAIN WITH THIS
NEXT SYSTEM TO BE PREDOMINANTLY NORTH OF SGFS CWA.  AS SUCH HAVE CUT
PREVIOUS POPS ON TUESDAY.  HAVE SLOWED PROGRESS OF COLD FRONT
ADVERTISED BY MRF ON WED AND HAVE CONSEQUENTLY WARMED TEMPERATURES
OVER GUIDANCE.

.SGF...
MO...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ055...
MOZ066>067.

KS...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE KSZ073.

RUNNELS

In the hours before

Special weather statement, Apr 27, 6:13 PM CDT, 3 hours 49 minutes before
MOZ055>058-067>071-078>083-089>092-094-280500-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 159...IN
EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY...
LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...LEBANON...MOUNT VERNON...OSAGE BEACH...
ROLLA...SPRINGFIELD AND STOCKTON.
Special weather statement, Apr 27, 7:12 PM CDT, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT APR 27 2002

* HAZARDOUS WEATHER THREATS...

DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

EAST OF A NEVADA TO JOPLIN LINE THROUGH MIDNIGHT.

* DISCUSSION...

THE CLEARING SKY LATE THIS AFTERNOON HELPED TO RAPIDLY DESTABILIZE
THE ATMOSPHERE ACROSS WESTERN MISSOURI.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO CONTINUE DEVELOPING THIS EVENING...AND RAPIDLY
BECOME SEVERE.  DUE TO THE HIGH AMOUNT OF SHEAR IN THE ATMOSPHERE...
LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP.

* EXTENDED OUTLOOK...

AFTER A DRY SUNDAY AND MONDAY...THERE WILL BE ANOTHER CHANCE
FOR STORMS BY MIDWEEK AS WARMER AND MORE MOIST AIR RETURNS TO
THE OZARKS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:26 PM CDTSevere Thunderstorm WarningSGFHowell, Texas34 min
Apr 27, 10:55 PM CDTTornado WarningSGFShannon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.